Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC

May 20, 2017Beaufort County, Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2017, 5:02 PM EDT for Beaufort County, Craven County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 5:02 PM EDT (21:02 UTC)
Expired
May 20, 2017, 5:28 PM EDT
In force
26 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Craven County, NC

The radar

The Morehead City radar (KMHX), 67 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS52 KMHX 202102
SVRMHX
NCC013-049-202145-
/O.NEW.KMHX.SV.W.0008.170520T2102Z-170520T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
502 PM EDT SAT MAY 20 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  North central Craven County in eastern North Carolina...
  Southwestern Beaufort County in eastern North Carolina...

* Until 545 PM EDT

* At 501 PM EDT, a severe thunderstorm was located near Goose Creek
  State Park, or 8 miles south of River Road, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3544 7705 3546 7684 3527 7677 3527 7705
TIME...MOT...LOC 2101Z 351DEG 7KT 3539 7694 

HAIL...1.00IN
WIND...60MPH
 
$$

31
1 follow-up statement
590 
WWUS52 KMHX 202128
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
528 PM EDT SAT MAY 20 2017

NCC013-049-202138-
/O.CAN.KMHX.SV.W.0008.000000T0000Z-170520T2145Z/
Craven NC-Beaufort NC-
528 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CRAVEN AND
SOUTHWESTERN BEAUFORT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3544 7705 3546 7684 3527 7677 3527 7705
TIME...MOT...LOC 2123Z 351DEG 7KT 3534 7693 

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 48 minutes earlier.

Area forecast discussion, May 20, 4:14 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
414 PM EDT Sat May 20 2017

.SYNOPSIS...
A weak cold front will push south through the area late today, then
return north as a warm front Sunday night. A period of
unsettled weather begins Monday and lasts through midweek as
several low pressure areas move through the region. Drier and
more seasonable airmass for the end of the week as high pressure
finally builds in.

&&

.NEAR TERM /Today/...
As of 1130 AM Saturday...quick update for warmer temps on
northern Outer Banks next 1-2 hours until front pushes through.

/Previous discussion/
As of 10 AM Sat...Am getting a bit more concerned for isolated
severe thunderstorm threat late this afternoon, as latest meso
model suite have a bit more instability developing with delayed
fropa later today. A few strong to potentially damaging
downburst wind gusts possible due to the high cape vals and
relatively low wind shear. May get some marginally severe hail
as well. SPC has upgraded to a marginal risk for severe with
best threat mainly after 3 pm.

Previous discussion...As of 725 AM Saturday...No major changes
for this update as skies will be partly to mostly sunny skies
through the morning before clouds increase this afternoon. Most
of the high- resolution models indicate scattered thunderstorms
to move into eastern NC during the early afternoon and continue
into this evening, although most recent runs have backed off a
bit on the overall coverage of convection. Instability is pretty
robust with forecast surface- based CAPE values in the
2000-4000 J/kg range with LI's down around -6 to -8. Main
forcing will occur ahead of cold front dropping south into the
region today with a mid-level shortwave to cross the area during
the afternoon. Latest SPC guidance has eastern NC in only
general thunder, but would not be surprised to see a few strong
storms develop in the heat of the day ahead of the front. Have
kept PoPs in the chance to high chance range through early
evening. Highs today will be warm, around 80 Outer Banks to mid
80s south coast to around 90 over the central zones.

&&

.SHORT TERM /Tonight/...
As of 420 AM Saturday...Weak cold-air advection will kick in
behind the front tonight. Will see some thunderstorms lingering
over the southern zones through about midnight with showers to
the north as more stable air and lower stratus clouds work into
the northern and central portions of the region. Will hang on to
low PoPs over the far southern zones through most of the night.
Low temperatures area- wide will be in the low/mid 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 4 PM Sat...A cold front will stall near the NC coast on
Monday, and allow a series of low pressure systems to travel along
it though mid week and provide rounds of rain and thunderstorms.
An upper trough will slowly deepen across the eastern half of
the CONUS and rotate through by late week ending the unsettled
patter and bringing drier and more seasonable temps to the area.

Sunday night...The front to the south will lift north as a weak
warm front Sunday night bringing a small chance for some
isentropically driven showers. Lows are mild with readings in
the 60s.

Monday...A cold front is expected to approach from the west
Monday and will provide widespread showers and thunderstorms by
afternoon, best chances interior zones. Periods of showers and
embedded thunder continue overnight as the front moves east but
weakens. Highs Monday in the low/mid 80s with lows Mon night
in the 60s.

Tuesday...This appears to be the best chance of widespread rain,
as 20/12Z global model suite in good agreement on timing of
significant short wave rotating around base of long wave trough.
E NC risides under right exit region of jet streak across the
Appalachians which acts to enhance lift and promote sfc
cyclgenesis across NC. Soaking rain and embedded thunderstorms
look to be a good bet, with long skinny CAPE profiles and deep
warm cloud cloud layer indicative of threat for some heavy rain
at times. Continue to indicate likely pops for Tue into Tue
evening.

Wednesday...More of the same is expected on Wednesday with
continued rounds of rain showers and embedded thunderstorms as
the area remains east of deep upper low with another potential
shortwave rounding the base of it. Will cap pops at just 50-60
percent for now as timing of this feature still a long way out.

Thursday...Deep trough finally makes headway and advances
towards and across the East Coast though will indicate high
chance pops as E NC could remain in warm sector until late in
the day so cannot rule out one more day of unsettled weather.

Friday through Saturday...Good model agreement on trough
pivoting through by Friday and dry and relatively cooler air
mass moving in. Temps near climo with highs should be generally
around 80 with lows in the mid/upr 50s interior with low 60s
coast.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 145 PM Saturday...VFR conditions should prevail most of
afternoon but due expect period of sub-VFR with scattered TSTMs
moving NNE-SSW across TAF sites 21-01Z. Behind the cold front
this evening, lower stratus expected to develop with frontal
inversion and NE winds around 10 KT, with CIGs lowering to IFR
03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday.
widespread MVFR and perhaps IFR is likely to form given low-
level inversion and cooler northeast flow.

Long Term /Sunday Night through Thursday/...
As of 4 PM Sat...Most of the period will be plagued with rain
showers and occasional thunderstorms as a cold front stalls over
the region through Wednesday, leading to ocnl MVFR/IFR conditions.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 1000 AM Saturday...updated POPs/WX for this afternoon into
evening per Near Term discussion.

/Previous discussion/
As of 725 AM Saturday...Winds remain SW at 10-15 knots with
seas 2-3 feet along the coastal waters. Anticipate SW winds
through the morning before winds gradually start to veer to NE
behind cold front later today into tonight. May see an uptick to
15-20 knots after dark as weak cold-air advection kicks in
behind the front.

Latest local NWPS/SWAN initialized well for seas and expect 2-3
foot seas today to increase to 3-5 feet tonight, with a solid 5
feet over the far northern waters as winds increase behind cold
front after midnight.

Long Term /Sunday Night through Thursday/...
As of 4 PM Sat...Winds will turn SE Sun night as warm front
lifts northward. Winds turn SW and inc Mon into Mon night though
will remain sub SCA. A cold front will stall around the NC
coast by Tuesday, and there is much uncertainty exactly where
the front will stall. Nevertheless, southeast of the front
winds will be gusty out of the SW 15-25 knots with SCA
developing Tuesday night, and north of the front winds will be
out of the SE. The front will remain stalled through Wednesday
when most of the E NC waters will remain in 15-25 kt SW winds.
Seas will remain high with waves above 6 ft through Thur.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...JBM/TL
SHORT TERM...CTC
LONG TERM...TL
AVIATION...JBM/TL
MARINE...CTC/TL
Hazardous weather outlook, May 20, 2:30 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
230 PM EDT Sat May 20 2017

NCZ029-044-045-079>081-090>095-098-104-211830-
Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-
Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely across most of the area this afternoon into
early evening as a cold front pushes into the area from the north.
There is a marginal threat that a few storms could be severe with
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-103-211830-
Tyrrell-Mainland Dare-Outer Banks Dare-
230 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 3:01 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017

NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...

At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
      3555 7668 3557 7665 3556 7665 3554 7663
      3555 7659 3553 7656 3554 7653 3554 7649
      3556 7647 3562 7659 3570 7635 3567 7628
      3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623

TL
Special weather statement, May 20, 3:18 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT SAT MAY 20 2017

NCZ045-202015-
Washington-
318 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...

At 317 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plymouth, Roper, and Phelps Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3584 7637 3579 7640 3570 7640 3570 7653
      3558 7653 3571 7665 3582 7679 3596 7664
TIME...MOT...LOC 1917Z 311DEG 11KT 3584 7664

TL
Local storm report, May 20, 4:18 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 S FAIRFIELD           35.45N  76.24W
05/20/2017  E1.00 INCH       OUTER BANKS HYDE   NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED QUARTER-SIZE HAIL AT
            INTERSECTION OF HWY 264 AND HWY 94.

&&

EVENT NUMBER MHX1700120

JBM
Local storm report, May 20, 4:31 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 E PANTEGO             35.59N  76.63W
05/20/2017  E0.75 INCH       BEAUFORT           NC   PUBLIC

            DIME-SIZED HAIL NEAR PANTEGO.

0419 PM     TSTM WND GST     2 E PANTEGO             35.59N  76.63W
05/20/2017  M64 MPH          BEAUFORT           NC   PUBLIC

            PUBLIC REPORT OF 64 MPH WIND GUST MEASURED ON PERSONAL
            WEATHER STATION.

&&

EVENT NUMBER MHX1700121
EVENT NUMBER MHX1700122

JBM
Special weather statement, May 20, 4:42 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
442 PM EDT SAT MAY 20 2017

NCZ029-044-080-081-091-093>095-202145-
Craven-Beaufort-Lenoir-Mainland Hyde-Martin-Pamlico-Carteret-Pitt-
442 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LENOIR...
SOUTHWESTERN MAINLAND HYDE...NORTHWESTERN CRAVEN...EASTERN PITT...
SOUTHWESTERN MARTIN...BEAUFORT...NORTHEASTERN CARTERET AND PAMLICO
COUNTIES...

At 441 PM EDT, radar indicated strong thunderstorms were located
along a line extending from River Road to near Ransomville. Movement
was south at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Greenville, New Bern, Washington, Winterville, River Road, Grifton,
Belhaven, Ransomville, Pinetown, Vanceboro, Pitt Greenville Airport,
Dowdy Ficklen Stadium, Aurora Ferry Terminal, Goose Creek State Park,
East Carolina University, Bayview Ferry Terminal, Bayboro,
Chocowinity, Alliance and Aurora.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3553 7654 3501 7648 3522 7743 3582 7737
TIME...MOT...LOC 2041Z 354DEG 23KT 3552 7702 3542 7662

31

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:01 PM EDTSpecial Weather StatementMHXHyde59 min
May 20, 3:18 PM EDTSpecial Weather StatementMHXWashington57 min
May 20, 4:04 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde41 min
May 20, 4:10 PM EDTSpecial Marine WarningMHX65 min
May 20, 4:42 PM EDTSpecial Marine WarningMHX33 min
May 20, 4:42 PM EDTSpecial Weather StatementMHXBeaufort, Pamlico, Pitt63 min
May 20, 5:15 PM EDTSpecial Marine WarningMHX15 min
May 20, 6:03 PM EDTSpecial Marine WarningMHX87 min
May 20, 6:07 PM EDTSpecial Weather StatementMHXCarteret53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.